MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMSTR
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) was twisted approximately 3.0 cm from the distal tip with an unknown device seated in the lumen of the catheter.The px slim was stretched and contained a small hole approximately 5.5 cm from the distal tip.An unknown non-penumbra device was present inside the distal damage portion of the returned px slim.Conclusion: evaluation of the returned px slim revealed a hole in the catheter distal shaft.Further evaluation revealed that the catheter had a twisted fracture and contained an unknown non-penumbra device inside its lumen.An unknown device was present inside the distal damaged portion of the catheter.This non-penumbra device was not mentioned in the complaint.It is likely that the unknown damaged device was involved in the distal catheter damage on the px slim.Based on the information provided, the root cause of the damage could not be determined.The last ruby coil cited in the complaint was not returned for evaluation.The device seated inside the lumen of the catheter was an unknown non-penumbra device.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01748.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a px slim delivery microcatheter (px slim) and ruby coils.During the procedure, the physician successfully deployed and detached multiple ruby coils in the target vessel using the px slim.While attempting to advance the last ruby coil through the px slim, the physician determined that the ruby coil was too long and decided to retract it; however, upon retraction, the px slim kicked back and the ruby coil unintentionally detached in the patient¿s body.Therefore, the physician attempted to use a snare device to remove the detached ruby coil; however, the ruby coil broke off and the physician was unable to retrieve the entire ruby coil.The proximal portion of the ruby coil was retracted back into the px slim, and the distal portion of the ruby coil remained in the target vessel.Upon removal of the px slim, a hole was observed near its distal tip.The procedure was ended at this point as no additional coils were needed.There was no report of an adverse effect to the patient.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6930420
Report Number3005168196-2017-01747
Device Sequence Number1251260
Product Code DQY
UDI-Device Identifier00814548016436
UDI-Public00814548016436
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/27/2020
Device Catalogue NumberPXSLIMSTR
Device Lot NumberF74649
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2017
Initial Report FDA Received Date10/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR